Alert archive / Georgia / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 225, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at Aug 16, 2024, 6:43 PM EDT for Chattooga County, Floyd County, Gordon County, Georgia. It was in force for 32 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 16, 2024, 6:43 PM EDT (22:43 UTC)
- Expired
- Aug 16, 2024, 7:15 PM EDT
- In force
- 32 min
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Chattooga County, GA, Floyd County, GA, Gordon County, GA
The radar
The Northeast Alabama radar (KHTX), 91 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 16, 6:45 PM EDT | TSTM WND DMG | 1 S Menlo, GA | A tree was downed across Hwy 337 in front of Menlo School. |
| Aug 16, 6:51 PM EDT | TSTM WND DMG | Menlo, GA | Tree across the road near the intersection of HWY 48 and Eleventh Ave. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 10.7 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -170 J/kg
- Mixed-layer LCL
- 1026 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
382
WUUS52 KFFC 162243
SVRFFC
GAC055-115-129-162315-
/O.NEW.KFFC.SV.W.0225.240816T2243Z-240816T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
643 PM EDT Fri Aug 16 2024
The National Weather Service in Peachtree City has issued a
* Severe Thunderstorm Warning for...
Central Floyd County in northwestern Georgia...
Western Gordon County in northwestern Georgia...
Chattooga County in northwestern Georgia...
* Until 715 PM EDT.
* At 642 PM EDT, a severe thunderstorm was located over Cloudland, or
near Summerville, moving southeast at 35 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Rome, Calhoun, Summerville, Trion, Resaca, Plainville, Shannon,
Lyerly, Menlo, Pinson, Oostanaula, Subligna, Tidings, Armuchee,
Lake Marvin, Coosa, Cloudland, Berryton, Sugar Valley, and
Chattoogaville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.
&&
LAT...LON 3459 8551 3459 8506 3460 8506 3459 8493
3447 8494 3432 8509 3420 8545 3457 8553
TIME...MOT...LOC 2242Z 304DEG 30KT 3453 8545
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$1 follow-up statement
828
WWUS52 KFFC 162307
SVSFFC
Severe Weather Statement
National Weather Service Peachtree City GA
707 PM EDT Fri Aug 16 2024
GAC055-115-129-162315-
/O.CON.KFFC.SV.W.0225.000000T0000Z-240816T2315Z/
Floyd GA-Gordon GA-Chattooga GA-
707 PM EDT Fri Aug 16 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM EDT
FOR CENTRAL FLOYD...WESTERN GORDON AND CHATTOOGA COUNTIES...
At 707 PM EDT, a severe thunderstorm was located over Tidings, or 7
miles southeast of Summerville, moving southeast at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Rome, Calhoun, Summerville, Trion, Resaca, Plainville, Shannon,
Lyerly, Menlo, Pinson, Oostanaula, Subligna, Tidings, Armuchee, Lake
Marvin, Coosa, Cloudland, Berryton, Sugar Valley, and Chattoogaville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3459 8551 3459 8506 3460 8506 3459 8493
3447 8494 3432 8509 3420 8545 3457 8553
TIME...MOT...LOC 2307Z 304DEG 30KT 3441 8524
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 2:51 PM EDT, 3 hours 52 minutes earlier.
Area forecast discussion, Aug 16, 2:51 PM EDT, 3 hours 52 minutes before
Area Forecast Discussion National Weather Service Peachtree City GA 251 PM EDT Fri Aug 16 2024 ...Afternoon Area Forecast Discussion... .SHORT TERM... (This afternoon through Saturday) Issued at 207 PM EDT Fri Aug 16 2024 Current satellite loop shows mostly fair weather CU across north and central GA with the incoming frontal boundary moving SE across western TN. This frontal boundary is very weak and is expected to fall apart as it pushes into the ATL area later tonight. The models show the front moving into NW GA around 00z them moving the next into the ATL area a few hours later. Mainly areas north of an ATL to AHN line will see some precipitation this evening/tonight but the boundary is expected to stall across central GA tonight. This will allow things to get fired up again Sat across the area before a second wave moves in and pushes everything south of the area through Mon. Right now there is a marginal chance of severe storms developing as this boundary moves into NW GA this evening but the latest model runs are showing this system weakening as it moves in. Would not be surprised to see an isolated severe storms or two but not expecting much organization with this system. The hi-res models have been fairly consistent with bringing a cluster of storms into NW GA right before 00Z and weakening them as they move into the ATL area through 04-08z. The main severe weather hazard should be damaging wind gusts and frequent lightning strikes with any storms that develop. Additional storms are likely along and ahead of the front on Saturday, with timing a bit earlier than today. Lapse rates will remain weak, but surface instability remains plentiful. Strong storms continue possible, with an isolated severe thunderstorm not out of the question. 01 && .LONG TERM... (Sunday morning through next Thursday) Issued at 207 PM EDT Fri Aug 16 2024 At a glance: - Cold front will keep storm chances in place Sunday - Cooler and drier conditions will follow through midweek Closed low over the Great Lakes will still dominate the weather pattern early in the extended, with associated cold front lingering across central Georgia. By Sunday morning, expect the boundary to lose its robustness, but as it slowly meanders south and east (and out of the area), could see diurnal influence driving some isolated isolated storms through Sunday afternoon. Northwest flow in the wake of the frontal passage will supply much cooler and drier conditions to the state. High pressure over the Southwest CONUS and longwave trough along the eastern seaboard will provide a channel for the cooler, continental airmass to funnel into the area. Aside from brief, lingering moisture as the Sunday weather exits, the remaining long term is PoP-free through Thursday. Crisp, 'false fall' mornings can be expected as early as Tuesday morning with a return to lows in the 60s over much of the area, and 50s for the higher elevations. Slightly lower highs are also expected, but with temperatures still in the mid-80s to low 90s, the difference may not be as noticeable. For those interested, June 11 was the last time KATL had a low temperature in the mid 60s. 31 && .AVIATION... (18Z TAFS) Issued at 148 PM EDT Fri Aug 16 2024 VFR conditions to start this TAF set with precip and MVFR conditions moving in just after sunset. Still expecting the front to move down from TN this evening and push SHRA/TSRA into the TAF sites between 01z-05z. This front is expected to diminish once it moves through the ATL/AHN areas so only went with VCSH in the CSG and MCN TAFs. Ceilings and VSBYs will get down into the MVFR range when the precip moves in. Will see another round of SHRA/TSRA Sat afternoon but they will develop after 18z. Winds will stay mainly out of the SW until the front moves through then turning to the NW. Wind speeds will stay 10kt or less except some higher gust in and around any convective storms. //ATL Confidence...18Z Update... Confidence high on all elements. 01 && .PRELIMINARY POINT TEMPS/POPS... Athens 71 95 71 92 / 10 30 30 10 Atlanta 73 95 72 92 / 30 50 50 20 Blairsville 66 88 65 83 / 50 40 60 40 Cartersville 72 95 70 91 / 40 50 50 30 Columbus 75 96 74 96 / 10 50 40 20 Gainesville 72 94 71 89 / 30 40 50 20 Macon 71 94 72 94 / 0 40 40 10 Rome 72 94 71 90 / 50 60 60 40 Peachtree City 72 94 71 92 / 20 50 50 20 Vidalia 70 93 74 95 / 0 20 20 10 && .FFC WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...01 LONG TERM....31 AVIATION...01
Hazardous weather outlook, Aug 16, 2:23 PM EDT, 4 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Peachtree City GA 223 PM EDT Fri Aug 16 2024 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-171830- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 223 PM EDT Fri Aug 16 2024 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...This Afternoon and Tonight... Isolated to scattered thunderstorms are possible this afternoon and evening across portions of north Georgia. Some storms may become strong to severe and capable of producing isolated damaging wind gusts, frequent lightning, and locally heavy rainfall supportive of isolated instances of flash flooding. A Slight Risk (level 2 out of 4) of excessive rainfall and a Marginal Risk (level 1 out of 5) of severe weather are in effect. .DAYS TWO THROUGH SEVEN...Saturday through Thursday... On Saturday and Sunday, isolated to scattered thunderstorms are possible across a majority of the state. A Marginal Risk (level 1 out of 5) of severe weather is in effect both days. The primary hazards associated with the strongest storms each day will be damaging wind gusts, frequent lightning, and locally heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight.
In the hours before
Special weather statement, Aug 16, 5:55 PM EDT, 48 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
555 PM EDT Fri Aug 16 2024
GAZ002>004-162230-
Whitfield GA-Catoosa GA-Walker GA-
555 PM EDT Fri Aug 16 2024
...A strong thunderstorm will impact portions of Catoosa, Whitfield
and northeastern Walker Counties through 630 PM EDT...
At 554 PM EDT, a strong thunderstorm was over Blue Spring, or 7 miles
west of Ringgold, moving southeast at 30 mph.
HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
heavy rain.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Locations impacted include...
Dalton, Ringgold, Fort Oglethorpe, Chickamauga, Varnell, Tunnel Hill,
Chattanooga Valley, Noble, Lakeview, Wood Station, Indian Springs,
Rocky Face, Blue Spring, Fairview, Mill Creek, Boynton, Beaumont,
Dawnville, Villanow, and Rock Spring.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
&&
LAT...LON 3487 8482 3486 8483 3486 8484 3485 8484
3484 8485 3483 8485 3481 8486 3461 8501
3461 8505 3462 8505 3461 8506 3484 8538
3499 8526
TIME...MOT...LOC 2154Z 302DEG 25KT 3488 8524
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPHSpecial weather statement, Aug 16, 6:11 PM EDT, 32 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
611 PM EDT Fri Aug 16 2024
GAZ001-002-011-162245-
Chattooga GA-Walker GA-Dade GA-
611 PM EDT Fri Aug 16 2024
...A strong thunderstorm will impact portions of Walker, southwestern
Dade and north central Chattooga Counties through 645 PM EDT...
At 610 PM EDT, a strong thunderstorm was over Sulpher Springs, or 11
miles southwest of Trenton, moving east at 30 mph.
HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
heavy rain.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Locations impacted include...
Lafayette, Trion, La Fayette, Naomi, Center Post, Rising Fawn,
Linwood, Suttles Mill, Noble, Cooper Heights, and Rock Spring.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
&&
LAT...LON 3484 8520 3478 8520 3477 8517 3474 8516
3472 8517 3472 8515 3467 8514 3451 8525
3459 8553 3482 8557
TIME...MOT...LOC 2210Z 277DEG 26KT 3472 8559
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPHSpecial weather statement, Aug 16, 6:16 PM EDT, 27 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
616 PM EDT Fri Aug 16 2024
GAZ006-162245-
Fannin GA-
616 PM EDT Fri Aug 16 2024
...A strong thunderstorm will impact portions of northwestern Fannin
County through 645 PM EDT...
At 615 PM EDT, a strong thunderstorm was over Big Frog Mountain, or 9
miles southwest of Ducktown, moving east at 20 mph.
HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
heavy rain.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Locations impacted include...
Blue Ridge, Morganton, Mineral Bluff, Jones Mill, Higdon, Colwell,
Cohutta Wilderness, and Epworth.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
&&
LAT...LON 3499 8421 3479 8425 3481 8433 3482 8433
3483 8436 3484 8437 3484 8440 3486 8442
3485 8452 3488 8462 3499 8461
TIME...MOT...LOC 2215Z 279DEG 19KT 3497 8453
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPHSpecial weather statement, Aug 16, 6:21 PM EDT, 22 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
621 PM EDT Fri Aug 16 2024
GAZ004>007-162245-
Gilmer GA-Whitfield GA-Murray GA-Fannin GA-
621 PM EDT Fri Aug 16 2024
...A strong thunderstorm will impact portions of northwestern Gilmer,
Murray, northeastern Whitfield and west central Fannin Counties
through 645 PM EDT...
At 621 PM EDT, a strong thunderstorm was over Beaverdale, or 9 miles
northwest of Chatsworth, moving southeast at 20 mph.
HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
heavy rain.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Locations impacted include...
Chatsworth, Varnell, Eton, Crandall, Sumac, Jones Mill, Gregory,
Conasauga Lake, Beaverdale, Dawnville, Cisco, Mountaintown, and Fort
Mountain State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
&&
LAT...LON 3491 8452 3476 8453 3467 8467 3485 8497
3499 8488 3499 8479
TIME...MOT...LOC 2221Z 297DEG 15KT 3490 8485
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPHSpecial weather statement, Aug 16, 6:37 PM EDT, 6 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
637 PM EDT Fri Aug 16 2024
GAZ002-004-005-007-011>013-019-020-162300-
Chattooga GA-Gilmer GA-Whitfield GA-Walker GA-Gordon GA-Bartow GA-
Pickens GA-Murray GA-Floyd GA-
637 PM EDT Fri Aug 16 2024
...Strong thunderstorms will impact portions of Gilmer, Murray,
central Floyd, Whitfield, southern Walker, Gordon, northwestern
Pickens, Chattooga and northern Bartow Counties through 700 PM EDT...
At 636 PM EDT, a line of strong thunderstorms was along a line
extending from near Dawnville to near Desoto State Park, and moving
southeast at 40 mph.
HAZARD...40 to 50 mph wind, frequent cloud to ground lightning and
heavy rain.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Locations impacted include...
Rome, Dalton, Calhoun, Lafayette, Summerville, Chatsworth, Ellijay,
Adairsville, Trion, Eton, East Ellijay, Resaca, Plainville, Talking
Rock, Shannon, La Fayette, Fairmount, Lyerly, Menlo, and Ranger.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
&&
LAT...LON 3478 8516 3477 8516 3477 8515 3478 8514
3490 8485 3465 8423 3442 8458 3441 8462
3441 8465 3440 8465 3423 8525 3436 8548
3462 8554
TIME...MOT...LOC 2236Z 295DEG 35KT 3478 8486 3448 8558
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPHThe office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 5:55 PM EDT | Special Weather Statement | FFC | Catoosa, Whitfield | 35 min |
| Aug 16, 6:11 PM EDT | Special Weather Statement | FFC | Walker | 34 min |
| Aug 16, 6:16 PM EDT | Special Weather Statement | FFC | Fannin | 29 min |
| Aug 16, 6:21 PM EDT | Special Weather Statement | FFC | Murray | 24 min |
| Aug 16, 6:37 PM EDT | Special Weather Statement | FFC | Chattooga, Floyd, Gilmer, Gordon, Murray, Whitfield | 23 min |
| Aug 16, 6:50 PM EDT | Special Weather Statement | FFC | Fannin, Gilmer, Union | 25 min |
| Aug 16, 7:19 PM EDT | Special Weather Statement | FFC | Bartow, Floyd | 26 min |
| Aug 16, 7:32 PM EDT | Special Weather Statement | FFC | Bartow, Cherokee, Dawson, Gilmer, Pickens | 28 min |
| Aug 16, 7:50 PM EDT | Special Weather Statement | FFC | Bartow, Haralson, Paulding, Polk | 25 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.